Taking Antidepressant Medicines
You have come to the decision with your healthcare provider to try an antidepressant
medicine for depression. To take antidepressant medicine safely, you will need some
Here are some things you need to know to help you safely take your pills:
Do not suddenly stop taking your pills. You will need the help of your healthcare
provider. Stopping suddenly can make you feel nauseated, dizzy, and unable to sleep.
It can also give you a headache, the blahs, nightmares, and the return of depressive
Antidepressant pills can take a long time to work. Depending on the medicine, it can
take 2 to 8 weeks at the right level for your antidepressant to be effective. Most
people first sleep better, then are less grouchy, and then are in a better mood. You
will still have the same kinds of troubles or concerns you felt before starting the
medicine, but now those same troubles are not as overwhelming. Remember, it takes
a long time for the medicines to work. You may feel the temptation to stop taking
the medicines. Continue to take the medicines even if the symptoms of depression have
not changed. Keep in close contact with your healthcare provider.
Antidepressant medicine may cause your mouth to be dry. You can help this by taking
frequent sips of water, sucking on hard candies, chewing on sugarless gum, and doing
good routine oral care.
Antidepressants can sometimes cause headaches. If you are not currently receiving
chemotherapy, you can take a nonaspirin pain reliever for the headache. If the headaches
continue or are not relieved by the pain reliever, or if you are undergoing chemotherapy,
contact your healthcare provider to discuss what else you can do.
Antidepressants can cause either diarrhea or constipation. If you have hard stools,
increase the amount of fruits, vegetables, and fiber in your diet. If you have diarrhea,
decrease the amount of fruits, vegetables, and fiber in your diet. If your changes
in diet don't work, call your healthcare provider for suggestions before taking over-the-counter
You may have nausea when you first start to take your antidepressant. Many times the
nausea will decrease in a few days. You may find that you need to adjust when and
how you take your medicine, such as with food, after food, or before food. If the
nausea continues, contact your healthcare provider.
Call your healthcare provider immediately if the following happen:
Vomiting that won't stop
Unable to continue with usual activities
Illness that makes you stop taking your medicine
Extreme anxiety or inability to sit down
Thoughts of, or intent to, harm others
Thoughts of, or intent to, commit suicide
Can't pass your urine